Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Gaylord, MI

July 9, 2001Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 9, 2001, 6:34 PM EDT for Charlevoix County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 6:34 PM EDT (22:34 UTC)
Expired
Jul 9, 2001, 7:00 PM EDT
In force
26 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 57 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:45 PM EDTThunderstorm Wind 55 ECharlevoix, MI
Jul 9, 6:55 PM EDTThunderstorm Wind 55 ECharlevoix, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 092235
SVRAPN

MIC029-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN
  
* UNTIL 700 PM EDT

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 3 MILES WEST OF CHARLEVOIX...MOVING          
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  IRONTON AROUND 640 PM EDT
  HORTON BAY AROUND 645 PM EDT
  ADVANCE...EAST JORDAN AROUND 650 PM EDT
  

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:48 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 3:48 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
348 PM EDT MON JUL 9 2001

THE CURRENT APX 88D SHOWS SCATTERED SHOWERS MOVING OVER PORTIONS OF
NORTHERN MICHIGAN AND WISCONSIN. THE LATEST SATELLITE LOOP SHOWS
SCATTERED/BROKEN AC OVER MUCH OF UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN. THE CLOUDS AND CONVECTION CURRENTLY AFFECTING NORTHERN
MICHIGAN AND WISCONSIN...IS IN RESPONSE TO BOTH SURFACE AND UPPER
LEVEL TROUGHING AND LIMITED INSTABILITY. MODEL DATA WAS IN GOOD AGREEMENT
THIS PACKAGE WITH LOW AND MID LEVEL MOISTURE...LIFT TONIGHT...ALONG
WITH DRIER AND COOLER CONDITIONS FOR WEDNESDAY. THE MAIN FORECAST
CONCERNS THIS PACKAGE WILL BE CENTERED ON THE CHANCE OF SHOWERS OR
THUNDERSTORMS TONIGHT AND TUESDAY ALONG WITH TEMPERATURES ON
WEDNESDAY.

TONIGHT...THE CURRENT APX 88D SHOWS SCATTERED SHOWERS OVER PORTIONS
OF EAST UPPER MICHIGAN...NORTHWEST LOWER MICHIGAN AND PORTIONS OF
NORTHERN WISCONSIN. THIS CONVECTION HAS FORMED IN A 850 MB THTE
REGION WHERE 850 MB MOISTURE WAS AROUND 6C-7C WITH SURFACE DEW
POINTS IN THE UPPER 50S. THIS CREATES A LIFTED INDEX AND SHOWALTER
AROUND ZERO TO -1. LIFT TO THE REGION WILL BE SUPPLIED BY BOTH
SURFACE AND UPPER LEVEL SUPPORT. AT THE SURFACE...A WEAK BOUNDARY
WILL MOVE OVER NORTHERN LAKE SUPERIOR...WITH A 500 MB VORT ROTATING
INTO THE NORTHERN LAKES FROM AROUND THE UPPER LOW LOCATED OVER JAMES
BAY. THE LATEST MODEL DATA SHOWS ADDITIONAL LIFT THIS EVENING WILL
BE BE SUPPLIED BY JET DYNAMICS...AS THE LEFT EXIT REGION OF THE 250
MB JET MOVES INTO THE NORTHWEST LAKES. THE LATEST MODEL RUN SHOWS
HIGH 850 MB AND SURFACE DEW POINTS MOVING OVER LOWER MICHIGAN THIS
EVENING WITH 850/500 MB QVECTORS SHOWING CONVERGENCE OVER THE REGION
UNTIL 06Z TUESDAY. THEREFORE DUE TO THE LATEST RADAR AND MODEL
TRENDS...WILL MENTION SHOWERS AND A POSSIBLE THUNDERSTORM OVER
NORTHERN LOWER MICHIGAN UNTIL MIDNIGHT WITH SCATTERED SHOWERS OVER
EAST UPPER THIS EVENING.

TUESDAY...SURFACE RIDGING WILL BUILD OVER THE UPPER MIDWEST WHILE
BUILDING INTO THE WESTERN LAKES REGION THROUGH THE AFTERNOON. AT
UPPER LEVELS...A 500 MB LOW WILL BE CENTERED OVER JAMES BAY THROUGH
THE DAY...WITH A STRONG VORT MAX MOVING OVER LAKE SUPERIOR INTO THE
NORTHERN LAKES REGION BY THE AFTERNOON. DRIER AIR BOTH AT MID AND
LOW LEVELS WILL BE NOTED OVER EAST UPPER TUESDAY AFTERNOON AS 850 MB
DEW POINTS DROP TO AROUND 4C WITH SURFACE DEW POINTS IN THE LOW 50S.
OVER NORTHERN LOWER MICHIGAN...850 MB DEW POINTS WILL BE AROUND 6C
WITH SURFACE DEW POINTS IN THE MID TO UPPER 50S. 850/500 AND 700/500
MB QVECTORS SHOWS CONVERGENCE INCREASING OVER THE FORECAST AREA
DURING THE MORNING AND EARLY AFTERNOON...SO WILL MENTION A CHANCE OF
MORNING SHOWERS OVER EAST UPPER WITH SCATTERED SHOWERS ACROSS
NORTHERN LOWER WITH A THUNDERSTORM ALSO POSSIBLE. HIGHS TUESDAY WILL
GENERALLY BE IN THE LOW 70S OVER EAST UPPER TO THE MID AND UPPER 70S
OVER NORTHERN LOWER...AS 850 MB TEMPERATURES DROP TO AROUND 7C OVER
EAST UPPER AND TO AROUND 10C OVER NORTHERN LOWER MICHIGAN.

TUESDAY NIGHT THROUGH WEDNESDAY...SURFACE RIDGING WILL BE THE
DOMINATE FEATURE OVER THE REGION TUESDAY NIGHT THROUGH WEDNESDAY...
WITH DIMINISHING UPPER LEVEL ANTI CYCLONIC FLOW AT 500 MB. 850 MB
TEMPERATURES WILL BE AROUND 6C OVER THE NORTHERN LAKES REGION
WEDNESDAY FOR AFTERNOON HIGHS IN THE UPPER 60S TO LOW 70S.
SKIES WILL GENERALLY BE MOSTLY SUNNY AS THE AIRMASS OVER THE UPPER
LAKES THROUGH WEDNESDAY NIGHT WILL CONSIST OF 850/500 AND 700/300 MB
MOISTURE UNDER 40 PERCENT. THEREFORE WILL GO WITH COOL AND DRY
CONDITIONS ACROSS THE ENTIRE FORECAST AREA TUESDAY NIGHT THROUGH
WEDNESDAY.

EXTENDED DISCUSSION...EXTENDED MODEL DATA WAS IN GOOD AGREEMENT THIS
PACKAGE...WITH RESPECT TO SURFACE AND UPPER LEVEL FEATURES MOVING
OVER THE GREAT LAKES. CANADIAN HIGH PRESSURE ROOTED NORTH OF HUDSON
BAY...WILL BE IN PLACE OVER THE LAKES REGION THURSDAY WITH A 500 MB
LOW MOVING NORTHEAST OF LAKE ONTARIO. THIS PATTERN WILL CONTINUE
OVER THE NORTHERN LAKES THROUGH FRIDAY...ALLOWING NORTHERLY WINDS
TO BRING COOL TEMPERATURES INTO THE STATE THURSDAY AND FRIDAY. FOR
THE WEEKEND SURFACE HIGH PRESSURE WILL REMAIN THE DOMINATING
INFLUENCE OVER THE REGION...WITH INCREASING HEIGHTS AS RIDGING
BUILDS ACROSS THE ENTIRE UPPER MIDWEST. THEREFORE WILL KEEP SATURDAY
AND SUNDAY DRY WITH WARMING TEMPERATURES. ON MONDAY...MORE HUMID AIR
IS EXPECTED BACK ACROSS THE STATE...AS A STORM SYSTEM MOVES ACROSS
THE UPPER MIDWEST. HOWEVER THE MAIN LIFT WITH THE SURFACE FRONT AND
UPPER LOW...IS NOT EXPECTED TO AFFECT NORTHERN LOWER OR EAST UPPER
UNTIL TUESDAY MORNING. THEREFORE WILL KEEP 6THE FORECAST AREA DRY
EVEN MONDAY.

.APX...NONE.

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.